Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 7, NWS Hastings, NE

April 10, 2005Rooks County, Kansas

NWS Hastings, NE issued this tornado warning at Apr 10, 2005, 5:25 PM CDT for Rooks County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 5:25 PM CDT (22:25 UTC)
Expired
Apr 10, 2005, 6:15 PM CDT
In force
50 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 157 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 102225
TORGID
KSC163-102315-
/O.NEW.KGID.TO.W.0007.050410T2225Z-050410T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 615 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 14 MILES SOUTHWEST OF PALCO...OR ABOUT 50 MILES
  SOUTH OF PHILLIPSBURG...MOVING NORTH AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PALCO AT 555 PM CDT...
  ZURICH AT 600 PM CDT...
  DAMAR AT 605 PM CDT...
  WEBSTER STATE PARK AT 615 PM CDT...

PEOPLE IN ROOKS COUNTY SHOULD TAKE SHELTER IMMEDIATELY IN A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 3904 9981 3897 9960 3956 9920 3955 9962

$$


WESELY/NELSON
5 follow-up statements
000 
WWUS53 KGID 102236
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT SUN APR 10 2005

KSC163-102315-
/O.CON.KGID.TO.W.0007.000000T0000Z-050410T2315Z/
ROOKS KS-
535 PM CDT SUN APR 10 2005

...A TORNADO WARNING CONTINUES UNTIL 615 PM CDT FOR ROOKS COUNTY...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES SOUTHWEST OF
PALCO...OR ABOUT 44 MILES SOUTHWEST OF PHILLIPSBURG...MOVING 
NORTHEAST AT 30 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 3 MILES 
SOUTH OF HAYS AND WAS MOVING TO THE NORTH AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  PALCO AT 545 PM CDT...
  DAMAR AT 550 PM CDT...
  WEBSTER STATE PARK AT 605 PM CDT...

LAT...LON 3904 9981 3897 9960 3956 9920 3955 9962

$$

WESELY/NELSON
000 
WWUS53 KGID 102240
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT SUN APR 10 2005

KSC163-102315-
/O.CON.KGID.TO.W.0007.000000T0000Z-050410T2315Z/
ROOKS KS-
539 PM CDT SUN APR 10 2005

...A TORNADO WARNING CONTINUES UNTIL 615 PM CDT FOR ROOKS COUNTY...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED JUST SOUTHWEST OF 
PALCO...OR ABOUT 41 MILES SOUTH OF PHILLIPSBURG...MOVING NORTHEAST 
AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  PALCO AT 545 PM CDT...
  DAMAR AT 550 PM CDT...
  WEBSTER STATE PARK AT 605 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3904 9981 3897 9960 3956 9920 3955 9962

$$

WESELY/NELSON
000 
WWUS53 KGID 102251
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT SUN APR 10 2005

KSC163-102315-
/O.CON.KGID.TO.W.0007.000000T0000Z-050410T2315Z/
ROOKS KS-
551 PM CDT SUN APR 10 2005

...A TORNADO WARNING CONTINUES UNTIL 615 PM CDT FOR ROOKS COUNTY...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PALCO...OR ABOUT
38 MILES SOUTH OF PHILLIPSBURG...MOVING NORTH AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  PALCO AT 550 PM CDT...
  DAMAR AT 555 PM CDT...
  WEBSTER STATE PARK AT 610 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3904 9981 3897 9960 3956 9920 3955 9962

$$

WESELY/NELSON
000 
WWUS53 KGID 102301
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT SUN APR 10 2005

KSC163-102315-
/O.CON.KGID.TO.W.0007.000000T0000Z-050410T2315Z/
ROOKS KS-
601 PM CDT SUN APR 10 2005

...A TORNADO WARNING CONTINUES UNTIL 615 PM CDT FOR ROOKS COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DAMAR...OR ABOUT
35 MILES SOUTHWEST OF PHILLIPSBURG...MOVING NORTH AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  DAMAR AT 605 PM CDT...
  WEBSTER STATE PARK AT 610 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3904 9981 3897 9960 3956 9920 3955 9962

$$

WESELY/NELSON
000 
WWUS53 KGID 102314
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT SUN APR 10 2005

KSC163-102324-
/O.EXP.KGID.TO.W.0007.000000T0000Z-050410T2315Z/
ROOKS KS-
614 PM CDT SUN APR 10 2005

...THE TORNADO WARNING FOR ROOKS COUNTY EXPIRES AT 615 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL 
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES 
THROUGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY
EVENING FOR EAST CENTRAL NEBRASKA.

LAT...LON 3904 9981 3897 9960 3956 9920 3955 9962

$$

WESLEY/NELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 10, 2:34 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 10, 2:34 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
234 PM CDT SUN APR 10 2005

.SHORT TERM...TONIGHT.  AT MIDDAY..SURFACE LOW WAS CENTERED IN FAR
SOUTHWEST KANSAS...WITH COOL FRONTAL BOUNDARY STRETCHING ACROSS OUR
CWA FROM KOLU TO KHSI TO KHLC.  SFC DEWPOINTS WERE IN THE UPPER 30S
BEHIND THE FRONT...UPPER 40S ALONG THE FRONT...AND MID 50S AHEAD OF
THE BOUNDARY.  SHOWER ACTIVITY ALONG WITH ISOLATED TO SCATTERED
THUNDERSTORMS HAVE CONTINUED TO AFFECT PORTIONS OF OUR CWA AHEAD OF
THE FRONTAL BOUNDARY.  CLOUD COVER HAS BEEN WIDESPREAD ACROSS THE CWA
TODAY...LIMITING THE INSTABILITY...ALTHOUGH A FEW BREAKS HAVE BEEN
NOTED NOW AND THEN.

UPPER LOW CIRCULATION LOCATED IN SOUTHERN COLORADO AND NEW MEXICO
WILL SLOWLY MOVE EAST THIS AFTERNOON AND EVENING...ALLOWING SURFACE
LOW TO LIFT NORTHEAST ACROSS KANSAS ALONG THE BOUNDARY. SFC
INSTABILITY REMAINS WEAK TO NONEXISTENT ATTM AS INDICATED ON LAPS
DATA DUE TO LACK OF INSOLATION. AS SFC LOW LIFTS NORTHEAST THIS AFTN
AND EVENING DRY AIR WILL WORK FURTHER EAST INTO WESTERN KANSAS...BUT
STILL PRIMARILY TO THE WEST OF OUR CWA.  STILL HAVE SOME CONCERN OF
AN ISOLATED TORNADO THREAT IN SHEAR ZONE ALONG NORTHEASTWARD
PROGRESSING SFC LOW INTO OUR KS CWA TONIGHT...BUT BETTER POTENTIAL
EXISTS FOR LARGE HAIL AND STRONG WINDS IN MORE OF AN ELEVATED
ENVIRONMENT AS LOWLEVEL JET STRENGTHENS TO 40KTS AND DRAWS MOISTURE
NORTH AND WEST OVER THE FRONTAL ZONE.  WIDESPREAD CONVECTIVE
ACTIVITY IS EXPECTED...BRINGING SIGNIFICANT RAINFALL TO OUR CWA.
SOUNDINGS REFLECT PRECIPITABLE WATER VALUES 185 PERCENT OF NORMAL
AND HPC HAS MUCH OF OUR CWA IN DY1 SLIGHT RISK OF EXCESSIVE
RAINFALL.  THUNDERSTORMS HAVE EASILY PRODUCED AMOUNTS OF A HALF INCH
TO ONE INCH IN ABOUT A HALF HOUR OR LESS...AND WITH MORE HEAVY RAIN
TO COME TONIGHT...WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR
ALL BUT OUR FAR WESTERN NEBRASKA COUNTIES.

.LONG TERM...MONDAY THROUGH SATURDAY.  MAIN CONCERN IS SHOWER AND
THUNDERSTORM CHANCES MONDAY...TUESDAY...AND AGAIN BY LATE WEEK.
NEGATIVELY TILTED UPPER TROUGH AND CLOSED LOW AT 500 MB SLIDES INTO
WESTERN KANSAS MONDAY MORNING.  ASSOCIATED SURFACE LOW IS LOCATED
OVER NORTH CENTRAL KANSAS AND WILL SLOWLY TRACK EAST TO AROUND KANSAS
CITY BY MONDAY EVENING.  CONVECTION REMAINS A POSSIBILITY ON MONDAY
ACROSS OUR EASTERN COUNTIES ESPECIALLY AROUND MID DAY DUE TO ELEVATED
INSTABILITY. CONVECTION WILL GIVE WAY TO STRATIFORM PRECIPITATION
LATE MONDAY AS A DEFORMATION BAND OF RAIN TRIES TO SET UP NORTHEAST
OF THE DEPARTING SURFACE LOW.  RAIN WILL GRADUALLY COME TO AN END
FROM WEST TO EAST MONDAY NIGHT WITH SOME RAIN LINGERING ACROSS THE
EAST ON TUESDAY.  RIDGE BUILDS IN ON WEDNESDAY RESULTING IN MORE
SUNSHINE AND WARMER TEMPERATURES.  LONG RANGE MODELS HAVE BEEN VERY
INCONSISTENT WITH THE NEXT TROUGH WHICH WILL SWING THROUGH THE PLAINS
AS EARLY AS THURSDAY NIGHT OR AS LATE AS SATURDAY. NO SIGNIFICANT
CHANGES WERE MADE TO THE EXTEND FORECAST DAYS 5 THROUGH 7.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ADAMS...BUFFALO...
CLAY...FILLMORE...FRANKLIN...GREELEY...HALL...HAMILTON...HARLAN...
HOWARD...KEARNEY...MERRICK...NANCE...NUCKOLLS...PHELPS...POLK...
THAYER...WEBSTER AND YORK COUNTIES.
KS...FLASH FLOOD WATCH FOR ALL KANSAS COUNTIES UNTIL 7 AM MONDAY.

&&

FAY/WESELY
Hazardous weather outlook, Apr 10, 2:23 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
223 PM CDT SUN APR 10 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-111200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
223 PM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AFFECT ALL OF SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS THIS EVENING AND TONIGHT.  THE STRONGEST
STORMS...CAPABLE OF PRODUCING HAIL THE SIZE OF GOLFBALLS AND DAMAGING
WINDS TO 60 MPH WILL AFFECT LOCATIONS ALONG AND SOUTH OF A LINE FROM
GREELEY...TO KEARNEY...HOLDREGE AND ALMA.  AN ISOLATED TORNADO CANNOT
BE RULED OUT TONIGHT IN THE VICINITY OF A SURFACE LOW PRESSURE SYSTEM
LIFTING NORTHEAST THROUGH KANSAS.

WIDESPREAD RAINFALL OF 1 TO 2 INCHES IS EXPECTED TO OCCUR...WITH
LOCALLY HIGHER AMOUNTS OF 3 TO 4 INCHES POSSIBLE.  THE HEAVY RAINFALL
IN A SHORT PERIOD OF TIME MAY RESULT IN AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST AGAIN MONDAY...AND LATE THURSDAY THROUGH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.  IN ADDITION...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

FAY

In the hours before

Special weather statement, Apr 10, 1:46 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
146 PM CDT SUN APR 10 2005

KSZ005>007-017>019-NEZ040-041-047>049-061>064-073>077-083>087-110100-
ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-GREELEY NE-
HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-JEWELL KS-KEARNEY NE-
MERRICK NE-MITCHELL KS-NANCE NE-NUCKOLLS NE-OSBORNE KS-PHELPS NE-
PHILLIPS KS-POLK NE-ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...PHILLIPSBURG AND YORK
146 PM CDT SUN APR 10 2005

...SEVERE THUNDERSTORM WATCH NUMBER 142 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH 142
FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEBRASKA...
GREELEY    HOWARD   NANCE   MERRICK  POLK

IN SOUTH CENTRAL NEBRASKA...

BUFFALO  HALL    HAMILTON   YORK   PHELPS   KEARNEY
ADAMS    CLAY    FILLMORE   HARLAN FRANKLIN WEBSTER
NUCKOLLS THAYER

IN NORTH CENTRAL KANSAS...

PHILLIPS  SMITH   JEWELL  ROOKS  OSBORNE  MITCHELL

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE
AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

EWALD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 6:39 PM CDTTornado WarningGIDOsborne66 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.